Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS Albuquerque, NM

July 23, 2017Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2017, 2:30 PM MDT for Lincoln County, New Mexico. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 2:30 PM MDT (20:30 UTC)
Expired
Jul 23, 2017, 4:00 PM MDT
In force
90 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 85 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WGUS55 KABQ 232030
FFWABQ
NMC027-232200-
/O.NEW.KABQ.FF.W.0006.170723T2030Z-170723T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
230 PM MDT SUN JUL 23 2017

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southern Lincoln County in central New Mexico...

* Until 400 PM MDT.

* At 228 PM MDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have already fallen with additional heavy 
  rainfall possible. Flash flooding is expected. Low water crossings 
  and drainages along county roads C001, C003, C006, and forest 
  service road 401 will become flooded or washed out.

* Flash flooding will remain over mainly rural areas of southern
  Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3361 10537 3352 10542 3358 10556 3366 10551

$$

Guyer
2 follow-up statements
564 
WGUS75 KABQ 232107
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
307 PM MDT SUN JUL 23 2017

NMC027-232200-
/O.CON.KABQ.FF.W.0006.000000T0000Z-170723T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-
307 PM MDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
SOUTHERN LINCOLN COUNTY...

At 304 PM MDT, Doppler radar and automated rain gauges indicated 
heavy rain is ending over the warned area. A rain gage near Fort 
Lone Tree reported 2.39 inches of rainfall in about one hour. Flash 
flooding is likely along low water crossings and drainages near Fort 
Lone Tree, county roads 006, 001, 003, and forest service road 401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3361 10537 3352 10542 3358 10556 3366 10551

$$

Guyer
440 
WGUS75 KABQ 232200
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
400 PM MDT SUN JUL 23 2017

NMC027-232209-
/O.EXP.KABQ.FF.W.0006.000000T0000Z-170723T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-
400 PM MDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN LINCOLN COUNTY WILL EXPIRE AT
400 PM MDT...

The heavy rain has ended. Some drainages and low water crossings may 
still have running water from earlier rainfall. Please continue to 
heed any remaining road closures.

LAT...LON 3361 10537 3352 10542 3358 10556 3366 10551

$$

Guyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 11:33 AM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 23, 11:33 AM MDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1133 AM MDT Sun Jul 23 2017

.AVIATION...
18Z TAF CYCLE
Another round of scattered to numerous showers and storms is expected
over the northern and western high terrain this afternoon. VFR
outside of brief MVFR conditions accompanied with tstorms, with the
potential for shorter-lived IFR in the heaviest downpours. Storm
coverage will be light over the eastern plains today give a more
westerly steering flow, however storms are still likely to fire off
near remnant sfc boundaries. East canyon winds through KABQ and KSAF
will be dependent on how strong convection becomes over the eastern
plains.

24

&&

.PREV DISCUSSION...258 AM MDT Sun Jul 23 2017...
.SYNOPSIS...
Scattered to numerous showers and thunderstorms with locally heavy
rainfall will develop across much of region today. Extensive cloud
cover is expected to limit surface heating and the resulting flash
flooding potential today. Showers and thunderstorms will continue
across central and western areas tonight. A very active day is store
once again on Monday into Monday night before drier air aloft moves
in from the west Tuesday and Wednesday. A backdoor front is forecast
to trigger scattered to numerous showers and storms once again
Thursday and Friday. The active pattern is expected to continue into
next weekend.

&&

.DISCUSSION...
Upper high center over west-central UT this morning. Clockwise flow
around the high is sending isold storms mainly west and swwd through
eastern and southern areas of the CWA. Models have backed off on
instability for this afternoon and evening, and given the extensive
mid and high cloud cover in place this seems quite reasonable. With
no large-scale forcing to overcome the clouds, will hold off on a
flash flood watch for today. Locally heavy rainfall remains likely,
however. NAM12 continues to bring up an ely wave through se AZ Monday
morning and then through western and northern NM Monday afternoon
and evening. This is the type of convective trigger likely to result
in widespread and organized strong storms for the northwest two-
thirds of the state Monday. Increased precip chances most areas
Monday as a result of this subtropical upper level feature. Storms
will be moving along nicely given the increased south to sw flow
aloft but training of storms is a concern given PWAT values near
record levels for the date (NAM12 forecast pwat values for ABQ is
1.3"). A flash flood watch may be needed for Monday afternoon and
evening.

Subsidence and drier air aloft move in for Tuesday which still looks like
the least active day of the next seven but still plenty of low level
moisture in place for scattered afternoon and evening showers and
thunderstorms. Four corners high shifts east over NM Wednesday. GFS
and ECMWF both indicating a backdoor boundary will drop into eastern
NM Wednesday evening, triggering storms over northeast and east-
central areas.

Models agree that the upper level high will shift back wwd Thursday,
allowing subsequent backdoor boundaries to drop in and trigger
scattered to numerous storms. And given the near record to near
record PWATs and weak steering flow, expecting heavy rain and flash
flooding threat to return. Very active/soggy pattern continues Friday
and possibly into next weekend as the Four Corners high slides west
to nwwd, allowing backdoor boundaries to move into NM.

33

&&

.FIRE WEATHER...
The monsoon is in full swing, with chances for wetting rain and
humidity trending up in the near term. Storms will favor central and
western portions of the area through Monday, closer to the monsoonal
moisture plume, as high pressure aloft relocates from UT/CO to over
eastern NM and the TX Panhandle. Locally heavy rainfall is likely
through Monday due to slower storm motion in an anomalously high
PWAT atmosphere. Chances for wetting rain will trend down some
Tue/Wed, while daytime temperatures trend back to near normal as
high pressure strengthens over New Mexico.

The upper high is forecast to move back toward the Great Basin by
the end of the week, with the potential for a backdoor front and an
inverted trough to enhance chances for wetting rain across our area.
Both the 00z operational GFS and ECMWF solutions show the upper high
strengthening next weekend to near 598dam at 500mb, but differ in
the placement. The ECMWF has the upper high way over NW Nevada by
late Sunday, while the GFS keeps it anchored near the Four Corners.
Generally lower Forecaster confidence on the upper high position and
extent of wetting rain potential next weekend, but relatively high
confidence on a wet end to the work week.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 23, 3:59 AM MDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
359 AM MDT Sun Jul 23 2017

NMZ501>540-241130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
359 AM MDT Sun Jul 23 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will be rather slow
moving this afternoon and evening, resulting in locally heavy
rainfall. Small hail and wind gusts to near 50 mph are possible with
stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
An upper wave moving up from southeast Arizona will result in
widespread showers and thunderstorms across the northwest two-thirds
of the state Monday and Monday night. The threat of heavy rainfall
and flash flooding will be elevated as a result.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Jul 23, 1:28 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
128 PM MDT SUN JUL 23 2017

NMZ531-231945-
Harding County-
128 PM MDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 145
PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Bueyeros, or 11 miles northeast of Mosquero,
moving southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Harding
County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3602 10382 3596 10366 3582 10378 3590 10393
TIME...MOT...LOC 1928Z 033DEG 9KT 3590 10382

Guyer
Special weather statement, Jul 23, 2:00 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT SUN JUL 23 2017

NMZ531-232015-
Harding County-
200 PM MDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 215
PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mosquero, moving southwest at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Frequent and dangerous cloud to ground lightning is occurring with
this storm.

Locations impacted include...
Mosquero and Solano.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3576 10394 3577 10396 3580 10398 3579 10400
      3585 10408 3600 10392 3590 10378
TIME...MOT...LOC 2000Z 028DEG 5KT 3589 10392

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:16 PM MDTSpecial Weather StatementABQRoosevelt29 min
Jul 22, 6:18 PM MDTSpecial Weather StatementABQRoosevelt27 min
Jul 22, 6:20 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia115 min
Jul 22, 6:30 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 22, 6:44 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Jul 22, 6:49 PM MDTAreal Flood AdvisoryABQRoosevelt116 min
Jul 22, 6:53 PM MDTFlash Flood WarningABQSocorro82 min
Jul 22, 6:56 PM MDTSpecial Weather StatementABQDe Baca34 min
Jul 22, 7:21 PM MDTSpecial Weather StatementABQRoosevelt24 min
Jul 22, 7:28 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 22, 7:38 PM MDTSpecial Weather StatementABQSocorro37 min
Jul 22, 7:42 PM MDTAreal Flood AdvisoryABQBernalillo93 min
Jul 22, 7:54 PM MDTAreal Flood AdvisoryABQRoosevelt111 min
Jul 22, 8:18 PM MDTAreal Flood AdvisoryABQSocorro87 min
Jul 22, 8:25 PM MDTAreal Flood AdvisoryABQSocorro95 min
Jul 22, 8:37 PM MDTAreal Flood AdvisoryABQCatron, Socorro53 min
Jul 22, 9:33 PM MDTAreal Flood AdvisoryABQRoosevelt117 min
Jul 23, 12:38 PM MDTAreal Flood AdvisoryABQSanta Fe112 min
Jul 23, 12:44 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos2 hr
Jul 23, 1:28 PM MDTSpecial Weather StatementABQHarding17 min
Jul 23, 1:48 PM MDTAreal Flood AdvisoryABQLincoln117 min
Jul 23, 2:00 PM MDTSpecial Weather StatementABQHarding15 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.